Wildfire, Southern Blue Mountains
- When
- September 5, 4:37 PM PST to September 14, 11:00 PM PST
- Where
- Southern Blue Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.153, -119.262 (the zone’s center; the record gives no point)
The Chicken Hill fire was started by lightning 48 miles southwest of LaGrande. It burned 119 acres of timber.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Chicken Hill fire was started by lightning 48 miles southwest of LaGrande. It burned 119 acres of timber.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 5, 1:30 PM PST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
230 PM PDT MON SEP 5 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY...WATER VAPOR SATELLITE
IMAGERY ANIMATION SHOWS A MID/UPPER LEVEL SHORT WAVE MOVING EAST
ACROSS OREGON AT THIS TIME AND AN UPSTREAM LONG WAVE TROUGH NEAR
140W. THE SHORT WAVE WILL CONTINUE MOVING EASTWARD THROUGH EASTERN
OREGON THIS EVENING AND TONIGHT AND WEAKEN IN TERMS OF DECREASING
MID LEVEL WAVE AMPLITUDE. A FEW ISOLATED THUNDERSTORMS HAVE ALREADY
FORMED EAST OF THE OREGON CASCADES EARLY THIS AFTERNOON AHEAD OF THE
SHORT WAVE. DYNAMIC LIFT AND MID LEVEL MOISTURE ASSOCIATED WITH THE
SHORT WAVE WILL TRIGGER ADDITIONAL ISOLATED THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING SOUTH OF A LINE FROM MOUNT JEFFERSON TO
MADRAS TO SPRAY TO UKIAH TO UNION TO WALLOWA TO IMNAHA. VERTICAL
WIND SHEER WILL BE WEAK THROUGH THIS EVENING SO THUNDERSTORMS ARE
NOT EXPECTED TO BE STRONG/SEVERE. THUNDERSTORM ACTIVITY WILL END BY
LATE THIS EVENING AS THE ATMOSPHERE STABILIZES DUE TO THE LOSS OF
DAYTIME SURFACE HEATING AND LOSS OF DYNAMIC FORCING/LIFT AS THE
SHORT WAVE WEAKENS TONIGHT. ON TUESDAY/TUESDAY NIGHT A MID/UPPER
LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER WESTERN CANADA AND THE
PACIFIC NORTHWEST FOR DRY CONDITIONS.
THE AFOREMENTIONED MID/UPPER LEVEL TROUGH NEAR 140W WILL MOVE
NORTHEAST OVER THE NEXT COUPLE OF DAYS. THE TROUGH WILL REACH THE
EXTREME NORTHERN CALIFORNIA COAST BY WEDNESDAY AFTERNOON. WEDNESDAY
NIGHT THE TROUGH CHANGES COURSE AND SLIPS EASTWARD BETWEEN TWO LARGE
MID/UPPER LEVEL HIGH PRESSURE AREAS...ONE OVER THE CANADIAN PRAIRIE
PROVINCES...AND THE OTHER WEST OF THE BAJA CALIFORNIA PENINSULA AT
SUBTROPICAL LATITUDES ALONG 32N. THE CHANGE IN COURSE WILL MEAN THAT
DYNAMIC LIFT...MID LEVEL MOISTURE AND INSTABILITY ASSOCIATED WITH
THE TROUGH WILL MISS THE FORECAST AREA...THUS YIELDING UNFAVORABLE
CONDITIONS FOR THUNDERSTORMS ON WEDNESDAY IN CENTRAL AND NE OREGON.
THUS DRY CONDITIONS ARE EXPECTED FOR THE REGION ON WEDNESDAY AND
WEDNESDAY NIGHT. ON THURSDAY THE TROUGH DIGS SOUTHWARD INTO
CALIFORNIA AND NEVADA. AS SUCH DYNAMIC LIFT AND MOISTURE ASSOCIATED
WITH THE TROUGH WILL BYPASS THE FORECAST AREA WEDNESDAY AND THURSDAY
LEAVING THE REGION DRY. POLAN
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY. AN UPPER LOW OVER
CALIFORNIA WILL UNDERCUT THE BROAD UPPER RIDGE TO THE NORTH AND IS
PROGGED TO REMAIN THERE THROUGH THE WEEKEND. THE LOW SEEMS TOO FAR
SOUTH AND SHOULD NOT HAVE A STRONG CIRCULATION...THUS THE LOW WILL
HAVE VERY LITTLE INFLUENCE OVER THE FORECAST AREA. THE ISOLATED
THUNDERSTORM COVERAGE FOR FRIDAY WAS SCALED BACK AND WILL ONLY COVER
THE HIGHER TERRAIN OF THE STRAWBERRY WILDERNESS, ELKHORNS, AND EAGLE
CAPS. WILL KEEP THE REMAINDER OF THE EXTENDED PERIOD DRY. THERE IS
LITTLE VARIATION OF HEIGHTS FROM DAY TO DAY...SO TEMPS WILL CHANGE
LITTLE THROUGH THE EXTENDED PERIOD. DAYTIME TEMPS WILL MAINLY BE IN
THE 80S TO LOWER 90S WHILE OVERNIGHT LOWS WILL MAINLY BE IN THE 40S
OVER THE MOUNTAINS AND 50S ELSEWHERE. THESE TEMPS ARE ABOUT 5-10
DEGREES ABOVE SEASONAL AVERAGE. JOHNSON
&&
.AVIATION...00Z TAFS. DOPPLER RADAR IS SHOWING A FEW CELLS
DEVELOPING IN CENTRAL OREGON...SO THERE MAY BE A THUNDERSTORM IN THE
VICINITY OF KRDM AND KBDN UNTIL SUNSET. OTHERWISE MID LEVEL CLOUDS
ASSOCIATED WITH THIS SYSTEM WILL BRING SCT-BKN150 AT TIMES TODAY.
CLEARING SKIES LATER TONIGHT AND ONLY FEW CUMULUS CLOUDS EXPECTED ON
TUESDAY. SURFACE WINDS 5-15KT. THE VISIBILITY WILL BE DOWN TO
AROUND 6SM IN SMOKE (FU) THROUGH 03Z AT KDLS. JOHNSON
&&
.FIRE WEATHER...CUMULUS BUILDUPS HAVE DEVELOPED OVER FIRE WEATHER
ZONE 611, THE SOUTHERN HALVES OF 610, 630, 632, AND 634. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THESE AREAS THIS AFTERNOON
AND EVENING. A RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER
ZONES 611 AND 630 DUE TO LIGHTNING.
IN THE LOWER COLUMBIA BASIN, FIRE WEATHER ZONES 631 AND 675, VERY
DRY AND UNSTABLE CONDITIONS EXIST. RELATIVE HUMIDITIES ARE 13-25
PERCENT IN THESE ZONES. A RED FLAG WARNING HAS BEEN ISSUED DUE TO
THE LOW HUMIDITY AND VERY UNSTABLE CONDITIONS INDICATED BY HAINES 6
INDEX. COONFIELD
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 53 90 55 95 / 0 0 0 0
ALW 60 89 60 94 / 0 0 0 0
PSC 53 90 53 95 / 0 0 0 0
YKM 56 91 54 93 / 0 0 0 0
HRI 52 91 52 95 / 0 0 0 0
ELN 52 89 50 93 / 0 0 0 0
RDM 46 90 47 94 / 20 0 0 0
LGD 51 88 51 93 / 10 10 10 0
GCD 52 89 52 92 / 20 10 0 0
DLS 57 93 55 96 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING ORZ505-506-509.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING
ORZ041-042-044-503-507-508.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING WAZ024-026>029-521.
&&
THREAT INDEX
TUESDAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
99/85/85HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT MON SEP 5 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
061115-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT MON SEP 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
RED FLAG WARNING
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON
HIGH HAINES AND LOW RELATIVE HUMIDITY WILL BRING THE THREAT OF
EXPLOSIVE FIRE GROWTH ACROSS THE BASIN OF OREGON AND WASHINGTON
TODAY. ALSO THUNDERSTORMS ALONG WITH LOW RELATIVE HUMIDITY AND DRY
FUELS BRING THE SAME THREAT FOR FIRE GROWTH OVER AND NEAR CENTRAL
OREGON. ADDITIONAL INFORMATION CAN BE FOUND UNDER THE
HEADER...PDXRFWPDT.
CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.
SMOKE
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
COLUMBIA BASIN OF OREGON, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON
SMOKE FROM FIRES BURNING IN THE CASCADES WILL SPREAD ACROSS PORTIONS
OF CENTRAL OREGON AND THE GORGE INTO TONIGHT.
THUNDERSTORMS
NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES,
WALLOWA COUNTY, SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS
OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS
A DISTURBANCE MAY BRING A FEW THUNDERSTORMS ACROSS CENTRAL OREGON
AND THE JOHN DAY HIGHLANDS INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HIGH PRESSURE WILL BRING MOSTLY DRY CONDITIONS AND ABOVE NORMAL
TEMPERATURES FOR THE REMAINDER OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335353.